The ECG in the poisoned patient

Most patients presenting to the ED with either accidental or intentional drug ingestion will get an ECG. In most departments I’ve worked in, the senior doctor looks at all the ECGs, primarily for STEMI, but for other findings too. The juniors will come to me later discussing the case and when I ask about the ECG, they frequently say it’s normal. This always starts me on a bit of a rant as when I ask them, it turns out they have no idea what they’re actually meant to be looking for in the ECG of a poisoned patient. [The same goes for syncope patients…]

So, after considering what I look for on the ECG, here’s my list of things to check in the poisoned patient.

What to look for on the ECG

  • long QT

    • all kinds of drugs

    • results from prolonged K efflux

  • wide QRS

    • Na Channel blockade

      • TCA

      • propanolol

      • cocaine

      • lots of other unexpected drugs too

  • dominant R aVR

    • Na channel blockade

  • scooped ST segments

    • digoxin

  • bradycardia

    • digoxin

    • beta blockers

  • AV block

    • beta blockers

    • digoxin

Or can be expressed as 5 main cardiac toxicities if you’re into the pathophysiology of it

  1. Na channel blockade [depolarisation]

    • wide QRS (>100ms is the cut off here)

    • prolongation of the last 40ms of the QRS which produces a right axis on ECG

    • dominant R aVR [PMID 7618783]

  2. potassium efflux blockade [repolarisation]

  3. Na/K/ATPase pump blockade

    • all about digoxin here

    • can produce almost any rhythm

    • tachys with AV blocks are a big clue

  4. beta blockade

    • brady

    • AV blocks

  5. calcium channel blockade

    • brady

    • AV blocks

 

If you know of any other interesting ECG patterns in tox patients please let me know in the comments.

Perhaps the best comment came from Domhnall:

Succinctly summarised as the “horizontal” ECG as opposed to the “vertical” ECG of IHD….

References:

Critical Decisions in Emergency and Acute Care Electrocardiography. Brady and Truwit 2009 Wiley

LITFL ECG Library

Liebelt, E L, P D Francis, and A D Woolf. “ECG Lead aVR Versus QRS Interval in Predicting Seizures and Arrhythmias in Acute Tricyclic Antidepressant Toxicity..” Annals of Emergency Medicine 26, no. 2 (August 1995): 195–201. PMID 7618783

 

ECG Case 003

This is fairly simple straightforward case but it reinforced something for me.

4am standby call for a STEMI. At 4am. Was he shovelling snow at 4am?

Anyhow.

Chest pain for 9 hours.

https://gmep.org/media/11568

[peekaboo_link name=”Diagnosis”]Diagnosis[/peekaboo_link][peekaboo_content name=”Diagnosis”]

There’s ST elevation in a lot of leads – meaning that it would have to be a really funky anatomic variant to explain such a huge territory of infarction. Either that or multiple acute occlusions in different vessels. That’s a give away.

It’s pretty damn saddle shaped. That’s a give away too.

There’s ST depression in aVR. Hmmm.

That was what got me. Because Amal Mattu is such a good teacher I have a whole differential for ST elevation. And I remember that if there’s ST depression on an ECG with ST elevation then I’ve made my diagnosis – it’s a STEMI.

And at 4am  that’s what you remember and what makes you a little uncomfortable calling this as straightforward pericarditis.

You ring cardiology and tell them you think it was just pericarditis but are a little concerned by the ST depression. They come and see the patient and with no wall motion abnormality on echo and no evolution on serial ECGs they call it as pericarditis too.

In pericarditis you’re allowed ST depression in V1 and aVR but nowhere else.

So did Dr Mattu teach us wrong?

Of course not. In fact I was there when he told me at ICEM 2012. I even tweeted it. So much for long term memory…

Lesson learned.

Check out the full video by Amal below:

[/peekaboo_content]

ECG Case 002

An older, but sprightly female is brought to the ED after developing multiple episodes of vomiting. Her husband had been vomiting as well but his symptoms had settled after a few hours.

She has minimal clinical history apart from hypertension for which she takes two separate agents.

The prompt to attend the ED came after the lady passed out for about 30 seconds following an episode of vomiting.

Her vitals are normal and her ECG is shown below.

https://gmep.org/media/11565

  • I’m no Amal Mattu but that looks like pretty standard A Fib to me…

While you are enquiring about any further past medical history she becomes nauseated again and begins to retch. The retching quickly stops but she is no longer able to answer your questions. While you’re becoming increasingly frustrated with your patients reluctance to engage in conversation, the nurse shoves you out of the way and commences CPR.

Following about 30 secs of CPR and the patient pushes the nurse away. You review the telemetry reading from the monitor and it is shown below.

https://gmep.org/media/11566

[peekaboo_link name=”Whats the diagnosis”]Whats the diagnosis[/peekaboo_link][peekaboo_content name=”Whats the diagnosis”]

Sick-sinus syndrome (also called sinus node dysfunction or tachy-brady syndrome)

This is a fairly common dysrhythmia problem in older people. Age is probably the most important risk factor for it, but ischemia and drugs are also at play.

The sinus node itself  (where the conduction part of the cardiac cycle begins) commonly becomes  replaced with fibrous tissue leading to the dysfunction. The commonest presentation of this is the tachy-brady syndrome with alternating periods of tachycardia (most commonly AF) and prolonged symptomatic sinus pauses.

Our patient exhibited this fairly well but most interestingly only became asystolic when she vomited. She would become nauseated, vomit, lose consciousness and get 30 secs of CPR till she came round again. While entertaining to watch and good practice for the ACLS skills she was packed off to CCU to get a permanent pacer (it was banker’s hours so no need for a temporary trans-venous one)

Most likely it was the vagal tone induced by the nausea that aggravated the rhythm. Atropine was tried but seemed to make no difference.

There’s not much out there in the #FOAMed world on sick sinus but i found this on Dr Smith’s Blog  and of course LITFL have been there already.

 

[/peekaboo_content]

ECG Case 001

Inspired by Vince D. 

70 year old man with recent diagnosis of hyperthyroidism walks into the ED with palpitations. Has had them since the hyperthyroidism started but states something changed a few hours ago and now he feels a bit light headed with them.

Vitals are all stable, and the patient looks well.

His ECG looks like this:

https://gmep.org/media/11557

Thoughts:

[peekaboo_link name=”Click for answer”]Click for answer[/peekaboo_link][peekaboo_content name=”Click for answer”]

OK, so  first thoughts were this is sinus tachy. It’s a patient with uncontrolled hyperthyroidism. They certainly can get AF but this doesn’t look like AF.

But the rate is pretty much bang on 150 bpm which should always make you think Atrial Flutter. Especially if it’s regular and unchanging.

I did my favourite trick of doubling the paper speed to 150 bpm to see if I could see it more clearly (H/T Jerome Hoffman…)

Someone much smarter than me thought it was A. Flutter but I still wanted proof so I figured let’s pull out the adenosine and see what happens.

[/peekaboo_content]

[peekaboo_link name=”What happened?”]What happened?[/peekaboo_link][peekaboo_content name=”What happened?”]

Initially nothing unexpected

https://gmep.org/media/11559

  • AV block from adenosine stops ventricular response and flutter waves clearly seen

Now at this point we know it’s a flutter and what normally happens is that the AV block wears off and you end up back where you started with flutter with 2:1 block.

[/peekaboo_content]

[peekaboo_link name=”What happened next?”]What happened next?[/peekaboo_link][peekaboo_content name=”What happened next?”]

https://gmep.org/media/11560

  • resumption of ventricular activity followed by sinus rhythm

Unfortunately I don’t have the repeat 12 lead to show full sinus rhythm but trust me she went into sinus and stayed there.

[/peekaboo_content]

[peekaboo_link name=”How often does adenosine convert Atrial Flutter?”]How often does adenosine convert Atrial Flutter?[/peekaboo_link][peekaboo_content name=”How often does adenosine convert Atrial Flutter?”]

*shrugs shoulders in ignorance*

I really don’t know. I’ve not seen it before – usually when you give the adenosine it just stays in flutter.

A quick pubmed and search of uptodate didn’t give me any obvious answers. Neither did the excellent post on ERCast on A Flutter.

So if you have any insight into this let me know

UPDATE:

Adam Herbstritt from Christchurch ED sent me another case of A Flutter conversion with adenosine that he was happy to share. Makes me wonder how often this works and if anyone has studied it before. If anyone has any more cases or info let me know.

Initially A Flutter 2:1, then A Flutter with about 1:8 block, then atrial arrhythmia breaks and a junctional rhythm then sinus. [click on image twice for full size]

And the post adenosine 12 lead

[/peekaboo_content]

 

Blackouts and syncope.

I gave a talk to our registrars recently on falls and blackouts. Such a colossal topic in 45 minutes was never gonna cover all the material so I ended up focusing on the ECG in syncope and falls assessment in the elderly.

In the spirit of FOAM (Free Open-Access Meducation) I figured all the work I’d already done was worth spreading around to more than the 8 people that were there.

So here it is in video form…

Credits to:

Apologies to the international listeners if I get a bit speedy with the old talking.

As usual, I’d love to hear any comments or corrections you might have.